Alert archive / Iowa / River Flood Warnings in 2022
River Flood Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jun 7, 2022, 4:29 AM CDT for Polk County, Iowa. It took effect at Jun 7, 2022, 5:27 AM CDT. It was in force for 13 hr.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2022, 4:29 AM CDT (09:29 UTC)
- In effect from
- Jun 7, 2022, 5:27 AM CDT
- Expired
- Jun 7, 2022, 6:07 PM CDT
- In force
- 13 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- Minor
County Polk County, IA
The radar
The Des Moines radar (KDMX), 19 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Raccoon River at Des Moines Fleur Dr (DEMI4). The gauge peaked at 12.49 ft at Jun 7, 2022, 10:00 AM CDT.
- Action stage
- 8 ft
- Minor stage
- 12 ft
- Moderate stage
- 16 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05484900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
208
WGUS43 KDMX 070929
FLWDMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Des Moines IA
429 AM CDT Tue Jun 7 2022
...The National Weather Service in Des Moines IA has issued a Flood
Warning for the following rivers in Iowa...
Raccoon River at Des Moines Fleur Dr affecting Polk County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC153-072130-
/O.NEW.KDMX.FL.W.0002.220607T1027Z-220608T0000Z/
/DEMI4.1.ER.220607T1027Z.220607T1200Z.220607T1800Z.NO/
429 AM CDT Tue Jun 7 2022
...FLOOD WARNING IN EFFECT UNTIL THIS EVENING...
* WHAT...Minor flooding is forecast.
* WHERE...Raccoon River at Des Moines Fleur Dr.
* WHEN...Until this evening.
* IMPACTS...At 11.3 feet, George Flagg Parkway is closed from Park
Avenue to Southwest 30th Street.
* ADDITIONAL DETAILS...
- At 3:45 AM CDT Tuesday the stage was 11.7 feet and rising.
- Forecast...The river is expected to rise. It will then fall
below flood stage this afternoon to 12.3 feet this morning.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
12.2 feet on 05/21/2017.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
$$
Ansorge4 follow-up statements
901
WGUS83 KDMX 071123
FLSDMX
Flood Statement
National Weather Service Des Moines IA
623 AM CDT Tue Jun 7 2022
...The Flood Warning is extended for the following rivers in Iowa...
Raccoon River at Des Moines Fleur Dr affecting Polk County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC153-072330-
/O.EXT.KDMX.FL.W.0002.000000T0000Z-220608T0632Z/
/DEMI4.1.ER.220607T1052Z.220607T1800Z.220608T0032Z.NO/
623 AM CDT Tue Jun 7 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is forecast.
* WHERE...Raccoon River at Des Moines Fleur Dr.
* WHEN...Until late tonight.
* IMPACTS...At 13.3 feet, Southwest 30th Street is closed from
George Flagg Parkway to Bell Avenue. George Flagg Parkway is
closed from Southwest 30th Street to Southwest 28th Street.
* ADDITIONAL DETAILS...
- At 5:45 AM CDT Tuesday the stage was 12.0 feet and rising.
- Forecast...The river is expected to rise to a crest of 12.6
feet this afternoon. It will then fall below flood stage this
evening.
- Flood stage is 12.0 feet.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
$$
Ansorge312
WGUS83 KDMX 071451
FLSDMX
Flood Statement
National Weather Service Des Moines IA
951 AM CDT Tue Jun 7 2022
...The Flood Warning is extended for the following rivers in Iowa...
Raccoon River at Des Moines Fleur Dr affecting Polk County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC153-080300-
/O.EXT.KDMX.FL.W.0002.000000T0000Z-220608T0645Z/
/DEMI4.1.ER.220607T1052Z.220607T1800Z.220608T0045Z.NO/
951 AM CDT Tue Jun 7 2022
...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Raccoon River at Des Moines Fleur Dr.
* WHEN...Until late tonight.
* IMPACTS...At 13.3 feet, Southwest 30th Street is closed from
George Flagg Parkway to Bell Avenue. George Flagg Parkway is
closed from Southwest 30th Street to Southwest 28th Street.
* ADDITIONAL DETAILS...
- At 8:45 AM CDT Tuesday the stage was 12.3 feet and falling.
- Recent Activity...The maximum river stage in the 24 hours
ending at 8:45 AM CDT Tuesday was 12.3 feet.
- Forecast...The river is expected to rise to a crest of 12.6
feet this afternoon. It will then fall below flood stage this
evening.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
12.6 feet on 03/18/1929.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
$$
Zogg361
WGUS83 KDMX 071923
FLSDMX
Flood Statement
National Weather Service Des Moines IA
223 PM CDT Tue Jun 7 2022
...The Flood Warning continues for the following rivers in Iowa...
Raccoon River at Des Moines Fleur Dr affecting Polk County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
Additional information is available at www.weather.gov.
IAC153-080645-
/O.CON.KDMX.FL.W.0002.000000T0000Z-220608T0645Z/
/DEMI4.1.ER.220607T1052Z.220607T1730Z.220608T0045Z.NO/
223 PM CDT Tue Jun 7 2022
...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE TONIGHT...
* WHAT...Minor flooding is occurring and minor flooding is forecast.
* WHERE...Raccoon River at Des Moines Fleur Dr.
* WHEN...Until late tonight.
* IMPACTS...At 11.3 feet, George Flagg Parkway is closed from Park
Avenue to Southwest 30th Street.
* ADDITIONAL DETAILS...
- At 1:45 PM CDT Tuesday the stage was 12.3 feet and falling.
- Recent Activity...The maximum river stage in the 24 hours
ending at 1:45 PM CDT Tuesday was 12.5 feet.
- Forecast...The river is expected to fall below flood stage
this evening and continue falling to 3.2 feet Tuesday
morning.
- Flood stage is 12.0 feet.
- Flood History...This crest compares to a previous crest of
12.2 feet on 05/21/2017.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
$$
Zogg093
WGUS83 KDMX 072307
FLSDMX
Flood Statement
National Weather Service Des Moines IA
607 PM CDT Tue Jun 7 2022
...The Flood Warning is cancelled for the following rivers in Iowa...
Raccoon River at Des Moines Fleur Dr affecting Polk County.
IAC153-080015-
/O.CAN.KDMX.FL.W.0002.000000T0000Z-220607T2307Z/
/DEMI4.1.ER.220607T1052Z.220607T1730Z.220607T2057Z.NO/
607 PM CDT Tue Jun 7 2022
...FLOOD WARNING IS CANCELLED...
The Flood Warning is cancelled for
the Raccoon River at Des Moines Fleur Dr, or from Walnut Creek to
the Des Moines River.
* ADDITIONAL DETAILS...
- At 5:45 PM CDT Tuesday the stage was 11.7 feet and falling.
- Forecast...The river is expected to fall to 3.2 feet Tuesday
morning.
- http://www.weather.gov/safety/flood
&&
LAT...LON 4157 9361 4156 9368 4158 9367 4159 9362
$$
DMDWhat forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 7, 3:21 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Jun 7, 3:21 AM CDT, 1 hour 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 321 AM CDT Tue Jun 7 2022 .DISCUSSION.../Today through Monday/ Issued at 321 AM CDT Tue Jun 7 2022 Key Messages: - More showers and storms by later today. Few could be strong to severe southwest. - Near to below normal temps and periodic chances for showers and storms continue through the end of the week into the weekend. Quasi-zonal pattern remains active as water vapor imagery shows the next PV anomaly tracking east through the northern Rockies. More showers/storms are likely by later today as the wave rides into the northern Plains and upper kinematic support overspreads the state. Severe potential looks rather marginal for most of the CWA today, but west/southwest Iowa may be more favorable as ML Cape increases to around 1000-1500 J/kg by later in the day. Hi- res models initiate deeper convection over Nebraska by 21z and drag the storms east to southeast. HREF members suggest this activity may mature into an MCS and travels across southwest Iowa later in the evening. Latest runs of the HRRR are more of a north/east outlier and bring some scattered stronger convection into central Iowa, so this trend will also need to be closely monitored to see if other hi-res members follow. While the instability isn't overly impressive, deep layer shear will be supportive of organized storm structure and a threat of large hail and damaging wind. A tornado cannot be ruled out if cells remain discrete, but weak low level shear is a limiting factor. The severe threat wanes for any storms activity further north/east across the state. Additional storms are possible late in the overnight along a frontal boundary sagging through the state. It is unknown if earlier convection shooting south will disrupt northward moisture transport and hamper redevelopment potential. Regardless, instability is paltry by this point and poses little to no severe threat. HREF PMM QPF is not overly bullish and mostly 1" or less, but any heavy rainfall in recently water logged areas could trigger some additional hydro issues. Any lingering shower/storms activity pushes east Wednesday AM. Upper northwest flow amplifies on the backside of the departing shortwave and will keep temps below normal for Wednesday into Thursday. Models suggest cold air advection and steep boundary lapse rates may foster diurnal shower activity Wednesday afternoon. Mean deep layer subsidence aloft may be tough to overcome so confidence in any shower activity materializing is still shaky. Atmosphere begins to reload later Thursday ahead of the next approaching shortwave trough. Showers/storms are likely by Thursday night and lingering into Friday as the wave slides through. At this time it looks like any appreciable severe weather threat will be limited by marginal CAPE as the axis of deeper instability axis holds to our west and south. Pattern progression amongst models begins to diverge a bit over the weekend, but appears to have improved with the 00z runs. Mean northwest flow remains locked in which should keep temps near to below normal. Additional showers and storms are possible later Saturday into Sunday as another low amplitude wave slides through. Too much uncertainty resides at this time range to comment on possible precip amounts/coverage or any severe weather threat. && .AVIATION.../For the 06Z TAFS through 06Z Tuesday night/ Issued at 1203 AM CDT Tue Jun 7 2022 Mainly VFR conditions expected to continue overnight with the exception of some fog potential. Winds have become light and variable and if clearing can occur, some fog could be possible but will likely not be widespread due to clouds filtering in. These should mainly be VFR clouds but if fog can be realized, MVFR, or lower, conditions may occur between 10-14Z. Not confident enough in coverage to include mention of impacts to any TAF sites, but KFOD and KOTM most likely. Winds expected to increase tomorrow afternoon and become out of the south/southeast. Shower/storm chances increase late tomorrow afternoon/early evening and additional mentions will likely be needed in the next issuance. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Martin AVIATION...KCM
Hazardous weather outlook, Jun 7, 3:40 AM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 340 AM CDT Tue Jun 7 2022 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-080845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 340 AM CDT Tue Jun 7 2022 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few strong to severe thunderstorms are possible later this afternoon into tonight. The main hazards are damaging wind gusts, large hail, and perhaps locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional thunderstorms are possible later on Thursday with the severe threat looking low at this time. Locally heavy rainfall is possible at times. Another round of storms is possible Saturday night into Sunday morning with the severe threat better determined in the coming days. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today and tonight. Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 6:23 PM CDT | Special Weather Statement | DMX | Cass | 37 min |
| Jun 7, 6:50 PM CDT | Special Weather Statement | DMX | Cass | 25 min |
| Jun 7, 6:55 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Cass | 35 min |
Nearby
River Flood Warnings in Iowa, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.